Maria D. Carrasco Gonzalez; Mercedes Palomar; Rosa Rovira
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Gonzalez MDC, Palomar M, Rovira R. Electroconvulsive Therapy for Status Epilepticus. Ann Intern Med. 1997;127:247-248. doi: 10.7326/0003-4819-127-3-199708010-00027
Download citation file:
Published: Ann Intern Med. 1997;127(3):247-248.
TO THE EDITOR:
A 25-year-old man had a sudden pain followed by involuntary movements in his right arm. A few minutes later, he had a new episode with loss of consciousness. Nine years earlier, he had had a depressed frontal fracture, epidural hematoma, and cerebral contusion that left him with a mild stutter.
On examination, the only finding was a difficulty with oral expression. The initial diagnosis was partial seizures, and treatment with phenytoin and carbamazepine was started. Psychomotor attacks appeared 3 days later. Cerebrospinal fluid was normal. Computed tomography and magnetic resonance imaging showed post-traumatic changes in the right frontal and left temporal lobes. Electroencephalography showed slow activity in the left hemisphere with temporal predominance. Progressively, the patient had mental deterioration and rigidity. He was receiving phenytoin, carbamazepine, and phenobarbital. The rigidity disappeared with the administration of diazepam. However, uncoordinated movements of both eyes and the right arm, autonomic hyperactivity, and the Babinski sign then appeared. The electroencephalogram showed rhythmic theta-delta activity of bilateral distribution with unstable morphology and intensity.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only